chest tightness/ pain and palpitations - Pernicious Anaemi...

Pernicious Anaemia Society

24,905 members17,392 posts

chest tightness/ pain and palpitations

jarlethblue
jarlethblue

can anyone advise me on how they treat these.....would a pain killer help....i currently rub vicks and tiger balm on my chest and use a hot water bottle...i have had a clear ecg, echo and stress test but they continue to be a problem and are very distressing. I am finding it very hard to get a diagnoses so am having to self treat. I have a lot of neurological symptoms as well as cognitive ones. Thanks. J.

10 Replies

Hello. Have you ever been tested for POTS? Just a thought as obviously something going on. As autonomic symptoms very similar to neurologicall ones.

It usually gives a racing heart on standing. Feeling faint and digestive issues. You end up on 'flight ' mode which gives feelings of anxiety when you are not. Hot water bottle a good idea and relaxation techniques. A paracetamol i think worth a try and lots of water to drink does alot for lots of problems.

Hope you find the cause soon.

Nackapan
Nackapan in reply to Nackapan

Just to add that people with POTs often are B12 defiency abecause of absorption problems

jarlethblue
jarlethblue in reply to Nackapan

ah thanks so so much.....I have heart palpitations....more liker flutterings but when lying down, breathless when standing, dizzy all the time, anxiety out of no where, nausea, diarrhea, leg weakness, pins and needles, burning feet, chronic insomnia. In July I had my B12 tested and itcame back at 1,100 (I NEVER supplemented) . I googled and suspected i had a functional deficiency and began SIs and oral supplementation...it made a huge difference in leg function and pins and needles and burning....but then my need for potassium went through the roof and i had the most awful weakness and chest pain, which still continues even though I have greatly reduced the amount of B12 i take. I am under the care of a haemotologist and recently had blood tests to check intrinsic factor (awaiting results but it notorious for false negatives). However he totally skeptical about me having any sort of B12 problem as my reading was so high. I am utterly lost and the anxiety is now overwhelming and is not helped by the chest symptoms, which always come first. I must look into getting checked for pots....thanks so so much. Sorry about all the detail. J

Nackapan
Nackapan in reply to jarlethblue

Oh sounds as though blood tests for everything from specialist will be most helpful. . I do know low ferriton levels give similar symptoms too. It's a mind field isn't it. Just keep going to eliminate things and work with your specialists doctor . It takes time and perseverance. It helps to list 5 worst symptoms and for how long and what you were doing. It's hard to describe things at times so try snd break it down.

I wish you well

I had something like orthostatic hypertension (chest tightness, racing heart on standing that often left me bent double for 10-20 seconds until it went away) and awful chest pain to the left of the base of the sternum that would last for days. I also had major issues with bloating, probable oesophageal spasms, and had been diagnosed with chronic mild pan gastritis. However, it became clear that there was a discord between all the serious symptoms I was experiencing and the specific symptoms of gastritis. An exercise stress test was also all clear and the endoscopy showed a normal oesophagus.

Doctors in the UK (I work abroad) were dismissive and in mitigation (maybe I'm being generous) I wasn't knowledgeable enough or able to properly articulate all my physical and neurological symptoms and how numerous and seriously bad they were. My worsening symptoms long preceded the diagnosis of gastritis (while abroad) and continued to deteriorate during my 3-4 months on a high dose of PPIs (double what is normally prescribed in the UK). Basically, I was no longer able to function physically and the final straw was the gradual development of serious neuropsychiatric symptoms.

After educating myself (as best I could given any coherent thought was an effort), I concluded that it was some malabsorption issue, possibly involving magnesium and/or B12, both of which have been linked to orthostatic hypertension-like symptoms - and many of the other symptoms I was experiencing.

Anyway, long story short, my B12 was just above 200 ng/L after the first month of high dose PPIs and serum tests for magnesium are unreliable, since only 1% is present in the serum. My blood panel was largely normal, but platelets were low. MCH and MHCH were at and slightly above the upper limit, respectively. But there was nothing obvious showing anaemia. The only other thing of "note" was abnormally low creatine and slightly high lipase. I'm still trying to gain access to my blood test results taken in a & e 2 months after the first. I've been waiting 3 weeks so far.

After 3 GP visits in the UK, and one to a & e when my symptoms had became unmanageable, I was just given more PPIs, then antibiotics for a possible chronic sinus infection (which I now know was probably numbness in the facial muscles, headache caused by malnutrition, struggling immune system, etc.) and dismissively told to take a multivitamin/or that it was a lingering virus. I didn't really take much of their time, push for more or complain, I just tried to get across how ill I was and hoped they'd help.

I gave up on the NHS. After supplementing with magnesium glycinate, my orthostatic hypertension/chest pain symptoms improved as did the persistent muscle pains and twitching (but my calf muscles continued to twitch), anxiety, and sleep. After continuing with magnesium and supplementing with high dose sublingual B12 (with questionable results) and then self-injecting with cyanocobalamin, my racing heart and breathlessness when walking quickly, climbing stairs, etc., neuropathy, tingling, twitching, aches, fatigue, cognition, mental status, etc. has improved.

But that's my story. Maybe you might see some correlation with what you've been experiencing. Supplementing with magnesium is contraindicated for certain people (low blood pressure, kidney problems) and there's a whole host of information on B12 deficiency in this forum.

jarlethblue
jarlethblue in reply to ukbd

thanks so so much for this....I have been taking Magnesium Glycinate for several months.......how long after self injecting did your symptoms start to improve? and how often did you and do you SI? thanks again. Health and healing. x. J

ukbd
ukbd in reply to jarlethblue

The chest pain, orthostatic-hypertension-like symptoms, oesophageal spasms and stiff legs (walking downstairs was a challenge) went fairly quickly after stopping the PPIs and supplementing with magnesium (I was also taking a multivitamin and dabbling off and on with a B-complex supplement). I cannot conclusively say it was the magnesium that helped, but after my first few doses, in the evenings, I struggled to stay awake. It had a significant relaxing and sedative like effect on me that diminished the longer I took it.

The glove-like neuropathy in my hands and feet and tingling seems to have reduced significantly after two weeks of injecting cyanocobalamin most days. The twitching in my lower/leg muscles has lessened, but seems to come and go.

I'd prefer hydroxocobalamin, but I'm unable to get hold of it where I am at the moment.

The most obvious mineral that causes your symptoms is potassium but if that really is in plentiful supply - and not too much which is also worth checking now as the symptoms of hyperkalaemia are similar, ironically, then, like

ukbd I was going to suggest magnesium as it is involved in the control of muscle function, particularly automatic muscle function and can make you feel quite frightened too.

Calcium and iron (which are antagonistic to each other) also play a significant role in muscle function and heart rhythm control.

For the processes of DNA synthesis, nerve function and energy release that B12 is involved in, to work well, you need a wide range of vitamins and minerals and could well benefit from a broad spectrum multivitamin and mineral supplement plus extra folate, with your potassium, magnesium and iron.

Have you had your folate levels checked? Low folate can also make you feel bleak and anxious and without it in sufficient quantities the B12 will not work.

I hope you feel better soon.

thanks so so much.....I began taking a high quality multi vitamin liquid just three days ago, I take Magnesium everyday and potassium as needed...my iron is at a good level and my folate is at 7. I have not supplemented but the multi vitamin contains 400mg folic acid....would that be enough? I do not take calcium but maybe i should begin.....can you recommend what dosage? again thanks a mil. J

Sounds like you've got it taped and it may just be a case of waiting for things to come into balance.

You may benefit from a bit more folate but you might be OK as you are and I can't say on calcium without a blood test result to go on, sorry.

I suggest that you Google each of the minerals and folate to see the effects of deficiency and excess to get an idea of how they might be affecting you.

Sorry I can't be more helpful.

You may also like...